Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Localized Sensory Neuropathy

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Peripheral Neuropathy

What Is Peripheral Neuropathy? What Causes PN? How Is PN Diagnosed? How Is It Treated? Other Resources The Bottom Line What Is Peripheral Neuropathy? Peripheral neuropathy (PN) is a disease of the peripheral nerves. These are all the nerves except for the brain and spinal cord. About 30% of people with HIV develop PN. Some PN is a breakdown of the nerve endings (axons) that send sensations to the brain. Sometimes, PN is...
Ask the Experts

causes of sensory neuropathy

although i have full-blown aids (cd4-134)my question is about my best friend who has been HIV+ for nearly 17 years, and his cd4 count is 851. he has been on a Combivir/Sustiva cocktail for 2 years. he is now experiencing pain and tingling from...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
3TC (a component of Combivir) can cause peripheral neuropathy (drug related almost always involves the foot first-usually in a fairly symmetric manner). HIV can mimic that. Some vitamin deficiencies (i.e.vitamin B12) can cause neuropathy as can... Read more »

Neuropathy leads to...?

Dear Dr. Henry:I am back now with another question fot you -- I am currently taking Lexiva boosted with Norvir twice a day and Viread once a day and have been experiencing increasing neuropathy in my hands and feet, and have noticed a remarkable...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...The localized nature (one side> then then other side) is unusual for the usual drug related toxic sensory neuropathy. I would get a consultation from a neurologist. Neurontin can be helpful in some cases for the symptoms but doesn't help the Read more »

newly diagnosed and not sure of neuropathy!

i tested positive at the hospital in december, in for what i learned was PCP. started combo of epivir, sustiva and viread daily for a month now, with zithromax once weekly and bactrim 3x per week.question: for over a week now i have been...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...The localized problem you are having could be due to a nerve impingement. That would not likely be due to the usual sensory neuropathy seen with HIV or a toxic neuropathy due to HIV treatment. The timing and location doesn't fit, Some... Read more »

HIV, Herpes and Neuropathy

I was diagnosed with Genital Herpes in late July 2003 and HIV a week later in August 2003. I initially sought treatment due to severe pain in my rectum. It took several weeks and a blood test to determine that my pain was related to an initial...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
...here is of benefit.Both HIV and herpes can cause nerve injury; for the case of HIV, this is typically a "distal, symmetric" sensory neuropathy-- meaning that symptoms are symmetric and usually first appear in the fingers and toes. By contrast,... Read more »
Articles
San Francisco AIDS Foundation

Understanding and Managing Peripheral Neuropathy

...Multicenter AIDS Cohort Study was initiated in 1986 to observe the incidence of HIV-associated neurocognitive impairment and sensory neuropathy. Looking at more than 1,600 men who have sex with men over the ten-year follow-up period, 213 cases of... Read more »
The Well Project

Peripheral Neuropathy and HIV/AIDS

Table of Contents What Is Peripheral Neuropathy? What Causes PN? Who Is at Risk of Developing PN? How Do You Know if You Have PN? PN Treatments Finding Support References What Is Peripheral Neuropathy? ... Read more »
AIDSinfo

An Overview of Tesamorelin

Brand Name: Egrifta Other Name(s): TH9507 Drug Class: Opportunistic Infection and Other Drugs Tesamorelin, also known as TH9507, is a type of medicine called a growth hormone-releasing factor (GHRF). GHRF causes growth hormone to be... Read more »
AIDSinfo

An Overview of Viread (Tenofovir)

te-NOE-fo-veer dye soe PROX il --> Brand Name: Viread Other Name(s): Fumarato de disoproxilo de tenofovir, GS-4331-05, PMPA Prodrug, TDF, Tenofovir DF Drug Class: Nucleoside Reverse Transcriptase Inhibitors Tenofovir disoproxil... Read more »
Connect With Others

Houston guy 66yo looking for local chat pal(s)

Posted by benmark
Hi there. I'm a Houston guy newly diagnosed and just starting meds. I'd like to make contact with a local person who's also a newbie so we can talk with each other and offer mutual support. 66 yrs old, married to a supportive female. No longer... Read more »

Just another PN question

Posted by Anonymous, 1 Reply
...Distal sensory neuropathy affects the feet and occasionally hands. Would any of the other forms (e.g. motor etc) affect the face and above the knees and Read more »

Worried about locale information

Posted by Cobal, 2 Replies
I've been under the weather for going on 6 months now. Went and talk to the Hiv/Aids experts in my area and was told some things that shocked me and almost convinced me that I am indeed infected. My symptoms are consistant with primary hiv... Read more »

Good news?

Posted by ScotCharles, 3 Replies
...minor in scope and is worth watching. The cognitive loss is also very moderate and may be due more to age, I am 52, than HIV. Sensory neuropathy is a common effect of long term infection and not the drugs, he says. However, the neurologist... Read more »